Washington, 2006

Heat in Washington, June 24 to 26, 2006

June 24 to 26, 2006 · NWS PQR · 1 event in 1 county or zone

A broad upper ridge of unusually high height coupled with a thermally-induced surface trough of low pressure lingered over the Pacific Northwest for several days. This pattern resulted in persistent offshore flow, and therefore many days of record-smashing high temperatures.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A broad upper ridge of unusually high height coupled with a thermally-induced surface trough of low pressure lingered over the Pacific Northwest for several days. This pattern resulted in persistent offshore flow, and therefore many days of record-smashing high temperatures. Many cities in southwest Washington saw record-breaking daily high temperatures for multiple days in a row. For example, around the area at the peak of the heat on June 26th, Vancouver recorded a max temperature of 101 degrees, breaking the old record of 90 degrees set in 2000. Many of these record daily high temperatures were between 10 and 20 degrees above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 24, 8:00 AM PST, 3 hours earlier.

Area forecast discussion, Jun 24, 8:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT SAT JUN 24 2006

.SYNOPSIS...A STRONG UPPER RIDGE BUILDING OVER THE PAC NW WILL RESULT
IN SUNNY AND INCREASINGLY HOT WEATHER INTO EARLY NEXT WEEK. LOW LEVEL
FLOW WILL TURN OFFSHORE TODAY FOR WARMER TEMPERATURES...THEN HIGH
TEMPERATURES INLAND WILL SOAR TO NEAR 100 SUN AND MON...LIKELY
BREAKING NUMEROUS RECORD HIGHS FOR THOSE DATES. THE RIDGE IS EXPECTED
TO WEAKEN BY TUE WITH GRADUALLY MODERATING HIGH TEMPERATURES THE
REST OF NEXT WEEK...ALTHOUGH HIGHS SHOULD REMAIN ABOVE SEASONAL
NORMALS INLAND.

&&

.SHORT TERM...WATER VAPOR SATELLITE LOOP SHOWS AN UPPER RIDGE
BUILDING OVER THE WESTERN STATES WHILE AN UPPER LOW SPINS OVER THE
NORTHERN GULF OF AK. THE BUILDING HIGH PRES WILL BRING MUCH HOTTER
WEATHER THIS WEEKEND WITH ABOUT A 7 TO 10 DEGREE INCREASE IN MAX
TEMPS TODAY AND AGAIN SUN...WITH SOME ADDITIONAL WARMING POSSIBLE
INLAND MON FOR THE HOTTEST DAY SO FAR THIS YEAR.

MAX TEMPERATURES ON THE COAST TRICKY FOR TODAY AND SUN. MODELS
SUGGEST 850MB OFFSHORE WINDS WILL NOT BE QUITE STRONG ENOUGH TO HOLD
THE THERMAL TROUGH AT THE COASTLINE DURING THE AFTERNOONS...THUS
EXPECT AFTERNOON SEA BREEZES WILL MODERATE IMMEDIATE COASTAL AREAS.
WILL BE HOT JUST INLAND.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS SEEM TO AGREE A BIT MORE FOR TUE WITH THE THERMAL
LOW SHIFTING EAST OF CASCADES AND A WEAK MARINE PUSH AT LEAST FOR THE
COASTAL AREAS. WILL GO WITH CURRENT FORECAST TREND OF HIGH
TEMPERATURES GRADUALLY MODERATING FROM TUE THROUGH THE REST OF NEXT
WEEK IN LIGHT/MODERATE LOW LEVEL ONSHORE FLOW.

&&

.AVIATION...CLEAR SKIES WILL CONTINUE THROUGH THE WEEKEND.

&&

.MARINE...SMALL CRAFT WINDS CONTINUE OVER COASTAL WATERS THIS
MORNING.  THERMAL TROUGH EXPECTED TO STRENGTHEN AND PUSH NORTH
DURING THE AFTERNOON WHICH WILL INCREASE WINDS OVER SOUTHERN WATERS
TO GALE FORCE.  LOOK FOR WINDS TO SUBSIDE SOME AGAIN OVERNIGHT BUT
STILL REMAIN IN SMALL CRAFT RANGE THEN STRENGTHEN AGAIN SUN AFTERNOON
WITH GOOD CHANCE OF GALES OVER ALL COASTAL WATERS. LOOK FOR SAME
PATTERN MONDAY BEFORE THERMAL TROUGH PUSHES INLAND AND WINDS
WEAKENING TUESDAY.  A VERY STRONG EBB AGAIN SUN MORNING WILL RESULT
IN A ROUGH COLUMBIA RIVER BAR.

&&

.OR/WA...GALE WARNING CASCADE HEAD TO FLORENCE THIS AFTERNOON AND
         EVENING AND CAPE SHOALWATER TO CASCADE HEAD SUN AFTERNOON
         AND EVENING.
      ...SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO CASCADE
         HEAD THROUGH SUN MORNING AND CASCADE HEAD TO FLORENCE
         THROUGH THIS MORNING.
      ...HEAT ADVISORY FOR PORTLAND/VANCOUVER METRO AREA TODAY.
      ...EXCESSIVE HEAT WATCH FOR PORTLAND/VANCOUVER METRO AREA
         FOR SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AST 00000  PDX 00000  SLE 00000  EUG 00000

&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 24, 4:27 AM PST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
527 AM PDT SAT JUN 24 2006

ORZ003>013-WAZ019-020-022-023-039-040-251300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
527 AM PDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES WILL OCCUR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER IS LIKELY IN THE INLAND AREAS SUNDAY AND MONDAY.
RECORD HIGH TEMPERATURES ARE POSSIBLE. AN EXCESSIVE HEAT WATCH IS
IN EFFECT FOR SUNDAY AFTERNOON AND EVENING FOR THE PORTLAND AND
VANCOUVER METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001-002-PZZ210-WAZ021-251300-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
527 AM PDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-251300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
527 AM PDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FROM
CASCADE HEAD TO FLORENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT SUNDAY AFTERNOON AND EVENING FROM CAPE
SHOALWATER TO FLORENCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 24, 8:27 AM PST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
927 AM PDT SAT JUN 24 2006

WAZ019-251630-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS
927 AM PDT SAT JUN 24 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL BUILD STRONGLY OVER THE
PACIFIC NORTHWEST THROUGH THE WEEKEND. LIGHT WIND AND WARM
TEMPERATURES WILL BE THE RULE.

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 6/24

   200 FT      010003 (MPH)
   600 FT      015010 (MPH)
  1000 FT      025022 (MPH)
  2000 FT      030021 (MPH)
  2700 FT      035017 (MPH)
  3000 FT      045015 (MPH)
  4000 FT      050010 (MPH)
  5100 FT      045008 (MPH)
  6000 FT      030009 (MPH)
  7000 FT      010012 (MPH)
  8000 FT      345014 (MPH)
  9000 FT      325015 (MPH)
 10500 FT      305017 (MPH)
 12000 FT      295018 (MPH)
 14000 FT      290022 (MPH)
 16000 FT      285022 (MPH)
 19200 FT      275023 (MPH)
 20000 FT      275023 (MPH)
 24800 FT      260023 (MPH)
 25000 FT      260023 (MPH)
 30000 FT      240016 (MPH)
 31400 FT      240016 (MPH)
 35000 FT      240014 (MPH)
 35400 FT      240014 (MPH)
 40100 FT      265038 (MPH)
 42000 FT      270043 (MPH)
 46000 FT      270039 (MPH)
 50000 FT      270029 (MPH)
 54000 FT      270021 (MPH)
 54300 FT      270020 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS

ELEV.   06/24 0500PDT  06/24 1700PDT  06/25 0500PDT  06/25 1700PDT
  3000         063012         054013         088015         032011
  6000         082007         089010         086008         058008
  9000         341006         173003         121003         114003
 12000         302015         248006         271003         326004
 15000         290019         254010         275007         320005
 18000         291023         256014         266008         164007
 21000         284028         247016         275011         008011
 24000         273027         249019         286011         014019
 27000         266021         241024         301011         018024
 30000         266017         232023         295014         017022
 33000         267014         233023         284017         161017
 36000         268017         244025         277021         318014
 39000         268026         261031         275029         289021
 42000         270031         267034         273032         276024
 45000         271036         270035         271033         268027
 48000         273033         269032         269028         265023
 51000         274029         267028         268022         263018

Event by event

1 heat. Local standard time, as filed.

Heat, Sw Clark

When
June 24, 11:00 AM PST to June 26, 9:00 PM PST
Where
Sw Clark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518687.